Local News

Be Careful Not To Overmedicate When Buying Cold/Flu Relief

Posted December 11, 2003

— Many people suffering the flu are discovering new over-the-counter remedies for their symptoms.

The variety of products can be confusing and dangerous if combined with other common medicines.

If diagnosed within 48 hours of the first symptoms, doctors can prescribe medicines to lessen the impact of the flu virus.

Mary Carrington's grandson has flu-like symptoms, but he is not able to keep any medicine on his stomach.

"In fact, he's not eating anything that much, just a little something," she said.

Pharmacist Tom Jones recommended rectal suppositories to help with the fever and gave Carrington an important warning.

"I don't want you to give anything else to the little one without talking to either myself or the doctor," he said.

The risk of dangerous drug combinations haunts doctors and pharmacists. Over-the-counter flu medications may already combine pain relievers, fever reducers, cough suppressants and antihistamines.

If customers do not read labels carefully, they may be taking Tylenol for fever along with Theraflu, which contains the same drug.

"Too much Tylenol effects the liver, so therefore, it's not safe to use too much Tylenol at all," Jones said.

It is not safe for people on blood-thinning medications to use garlic to relieve flu symptoms, because it is also a blood thinner. The list of dangerous combinations is long. The best advice is to seek advice.

"We need to know, as pharmacists, what the individual is taking. Come in and ask us, that's what we're here for," Jones said.

That is what Carrington did.

"Then you know how to give the child the medicine and what to expect from what he's telling you," she said.

When buying combination medicines, it is important to read the label carefully. Only buy products that treat the symptoms you have.


Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all